Alert archive / North Carolina / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 13, NWS Newport/Morehead City, NC

June 13, 20135 counties in North Carolina

NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Jun 13, 2013, 6:05 PM EDT for 5 counties in North Carolina. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 13, 2013, 6:05 PM EDT (22:05 UTC)
Expired
Jun 13, 2013, 7:00 PM EDT
In force
55 min
Issued by
NWS Newport/Morehead City, NC
Area
Storm-based polygon

Counties Duplin County, NC, Greene County, NC, Lenoir County, NC, Martin County, NC, Pitt County, NC

The radar

The Raleigh/Durham radar (KRAX), 90 km from the middle of the area, began a volume at 22:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 13, 2:08 PM EDTSevere Thunderstorm Watch PDSSPC8 hr

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 10.1 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2013-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2725 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2013-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2725 J/kg
Mixed-layer CIN
-91 J/kg
Mixed-layer LCL
1221 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.6

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 4:00 PM EDT, 2 hours 5 minutes earlier.

Area forecast discussion, Jun 13, 4:00 PM EDT, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
400 PM EDT THU JUN 13 2013

.SYNOPSIS...
A STRONG COLD FRONT WILL MOVE EASTERN NORTH CAROLINA TONIGHT.
HIGH PRESSURE WILL BUILD OVER THE AREA THIS WEEKEND. A TROF OF LOW
PRESSURE WILL SET UP ACROSS THE MIDDLE OF THE STATE MONDAY AND
TUESDAY. THE NEXT COLD FRONT WILL MOVE THROUGH WEDNESDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 4 PM THU...SVR TSTM WATCH #308 NOW IN EFFECT THROUGH 10PM
THIS EVENING. LATEST SFC ANALYSIS SHOWS LOW PRESSURE CENTER
LOCATED IN PA...WITH ATTENDANT FRONTAL SYSTEM DRAPED THROUGH THE
MID-ATLANTIC AND OH VALLEY WITH WEAK TROUGHING INLAND. AN ACTIVE
EVENING EXPECTED ACROSS EASTERN NC AHEAD OF AN APPROACHING COLD
FRONT AND SHORTWAVE...WITH ONGOING LINE OF STRONG THUNDERSTORMS
EXTENDING FROM MD INTO WESTERN NC. EASTERN NC REMAINS UNDER A
MODERATE/SLIGHT RISK OF SVR TSTMS THIS EVENING. LIFTED INDICES
AROUND -10...SB CAPE 4-5000 J/KG...AND SHEAR 40-50KT. STRONG
UNIDIRECTIONAL SHEAR FAVORS BOWING LINE SEGMENTS AND SUPERCELL
DEVELOPMENT. EXPECT A LINE OF STRONG TO SEVERE STORMS AHEAD OF THE
FRONT TO APPROACH FROM THE NORTH AND ENTER THE FORECAST AREA BY LATE
THIS AFTERNOON/EARLY EVENING WITH DAMAGING WINDS THE MAIN THREAT.
SEVERE HAIL...1" OR GREATER...ALSO POSSIBLE WITH STRONGER CELLS.
BASED ON LATEST MESOMODELS IT STILL LOOKS LIKE 6-11PM WILL BE THE
BEST TIME FOR SVR TSTMS TO MOVE THROUGH THE AREA...WITH BEST CHANCES
ALONG A LINE FROM OREGON INLET TO NEW BERN TO KENANSVILLE. THE LINE
MAY WEAKEN AS IT NEARS THE SOUTHERN COAST WITH THE INFLUENCE OF THE
MARINE LAYER THOUGH THAT REMAINS UNCERTAIN AT THIS TIME. THE LINE OF
CONVECTION WILL QUICKLY MOVE THROUGH THE CWA THIS EVENING WITH STORM
MOTIONS AROUND 35KT...WITH PRECIP TAPERING OFF FROM NW TO SE. DRIER
AND COOLER AIR WILL SLOWLY FILTER INTO THE REGION LATE.

&&

.SHORT TERM /FRIDAY/...
AS OF 3 PM THU...SHORTWAVE AND UPPER TROUGH WILL CONTINUE TO MOVE
THROUGH THE CAROLINAS FRIDAY...AS SFC HIGH PRESSURE IN THE GREAT
LAKES BUILDS EWARD. LOW LEVEL THICKNESS VALUES...850MB TEMPS...AND
N/NNW FLOW SUPPORT HIGH TEMPS IN THE MID 70S TO LOWER 80S. WILL
CONTINUE TO MENTION SLIGHT CHANCE POP FOR THE NE CWA FRIDAY
AFTERNOON AS SHORTWAVE MOVES THROUGH...BUT OVERALL EXPECT FRI TO
REMAIN PRED DRY.

&&

.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
AS OF 1 PM THU...HIGH PRESSURE AT THE SURFACE WITH DRY
NORTHWESTERLY FLOW ON SATURDAY BEHIND THE EXITING FRONT. SURFACE
FLOW WILL BECOME SOUTHWESTERLY LATE IN THE DAY AS THE HIGH
PRESSURE RIDGE MOVES OFFSHORE...ALLOWING THE HIGH TEMPERATURES TO
BE A FEW DEGREES WARMER THAN ON FRIDAY. UPPER FLOW WILL BECOME
BASICALLY ZONAL SUNDAY OVER EASTERN NORTH CAROLINA WITH AN UPPER
RIDGE CENTER OVER THE NORTHERN GULF OF MEXICO. CONTINUED
SOUTHWESTERLY FLOW AT THE SURFACE AS THE SURFACE RIDGE MOVES
FURTHER OFFSHORE.

UPPER RIDGE WILL REMAIN TO THE SOUTH OF THE AREA WITH SURFACE RIDGE
TO THE SOUTH AND EAST. THIS WILL GIVE SOUTHERLY FLOW. UPPER LEVEL
LOW PRESSURE OVER THE GREAT LAKES REGION AT THE BEGINNING OF THE
WEEK WILL SEND WEAK PIECES OF ENERGY TO OVER EASTERN NORTH CAROLINA
THROUGH MID WEEK SLOWLY DEEPENING THE TROUGH OVER THE GREAT LAKES. A
FRONT WILL SLOWLY APPROACH FROM THE WEST WITH A WIND SHIFT EXPECT
WEDNESDAY. SOUTHERLY FLOW WILL KEEP TEMPERATURES IN THE MIDDLE TO
UPPER 80S THROUGH MUCH OF THE WEEK. IT WILL ALSO BRING LOW LEVEL
MOISTURE TO THE AREA FOR CONTINUED CHANCE OF SHOWERS AND
THUNDERSTORMS.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
SHORT TERM /THROUGH FRIDAY/...
AS OF 130 PM THU...STRONG SWLY WINDS WILL CONTINUE THROUGH MUCH OF
THE AFTERNOON AHEAD OF A POTENT THUNDERSTORM COMPLEX COMING DOWN
FROM THE NW. ANTICIPATE STRONG THUNDERSTORMS TO COME THROUGH
BETWEEN 22Z AND 02Z ACROSS THE WESTERN MOST TAF SITES (KPGV/KISO)
AND 00Z-04Z AT THE COASTAL TAF SITES (KEWN/KOAJ). WITH THIS LINE
OF THUNDERSTORMS...ANTICIPATE REDUCED VSBYS..LOWERING
CEILINGS...AND GUSTY WINDS UPWARDS OF 30KTS. THE LINE OF
THUNDERSTORMS WILL COME THROUGH VERY QUICKLY...LIKELY REDUCING
VSBYS FOR A BRIEF PERIOD TO MVFR/IFR CRITERIA. SOME OF THESE
STORMS COULD BE SEVERE...PRODUCING DAMAGING WIND GUSTS AND >1"
HAIL. NOT TO MENTION...STRONG SWLY WINDS CAN PRODUCE CROSSWIND
ISSUES FOR NW-SE ORIENTED RUNWAYS. VSBYS AND CEILINGS WILL REBOUND
QUICKLY WITH WINDS SUBSIDING AND VEERING TO THE NW BEHIND THE
FRONT/LINE OF THUNDERSTORMS. THE REMAINDER OF THE
OVERNIGHT...WINDS WILL DIMINISH...CEILINGS WILL BEGIN TO CLEAR AND
ONLY LINGER MID/LOW LEVEL MOISTURE WILL REMAIN. FRIDAY...PLEASANT
FLYING CONDITIONS WITH NWLY WINDS AROUND 10KTS.

LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
AS OF 1 PM THU...VFR CONDITIONS WILL PREDOMINATE THROUGH MUCH OF
THE PERIOD. AS LOW LEVEL FLOW BECOMES SOUTHWESTERLY LATE SATURDAY
MAY SEE SOME FOG OR STRATUS WITH REDUCED VIS/CIGS. WEAK UPPER
LEVEL ENERGY WILL HELP INITIATE ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS EACH DAY. AT THIS TIME AM EXPECTING MVFR CONDITIONS
IN THESE ISOLATED AREAS OF PRECIPITATION.

&&

.MARINE...
SHORT TERM /THROUGH FRIDAY/...
AS OF 3 PM THU...LATEST OBS SHOW INCREASING SW WINDS...15-25KT
WITH SEAS 3-5FT. CONDITIONS WILL CONTINUE TO DETERIORATE THIS
AFTERNOON AND EVENING AS PRESSURE GRADIENT TIGHTENS AHEAD OF
APPROACHING COLD FRONT. SEAS WILL PEAK AT 5-8FT TONIGHT...WITH
WINDS GUSTING TO 30KT. THE COLD FRONT WILL MOVE THROUGH THE
WATERS TONIGHT WITH WINDS VEERING BECOMING NW BY EARLY FRI
MORNING. EXPECT POST FRONTAL SURGE 10-20KT THROUGH FRIDAY
AFTERNOON...HIGHEST NORTH OF OCRACOKE. SCA REMAIN IN EFFECT FOR
ALL WATERS AND SOUNDS. SEAS WILL SLOWLY SUBSIDE FRI FROM SOUTH TO
NORTH. SVR TSTM WATCH IN EFFECT FOR WATERS THIS EVENING...THERE IS
THE POTENTIAL FOR A STRONG LINE OF THUNDERSTORMS WITH DAMAGING
WINDS TO MOVE THROUGH THE WATERS BETWEEN 7-11PM TONIGHT.

LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
AS OF 113 PM THU...SURFACE RIDGE WILL BUILD SOUTHEAST OF THE WATERS
SATURDAY WITH WEST AND NORTHWESTERLY SURFACE WINDS BECOMING
SOUTHWESTERLY BY LATE IN THE DAY AS RIDGE DEVELOPS AND MOVES
OFFSHORE. GRADIENT WILL START TO TIGHTEN SUNDAY AS FRONT STARTS TO
DEVELOP OVER THE MID WESTERN STATES. WIND SPEEDS WILL INCREASE
STARTING SUNDAY...BUT SHOULD REMAIN BELOW SMALL CRAFT ADVISORY
CRITERIA. AT THIS TIME AM EXPECTING WIND SPEEDS TO STAY AROUND 20
KNOTS THROUGH THE FIRST HALF OF THE WEEK WITH 3 TO 5 FOOT SEAS.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 2 AM EDT FRIDAY FOR AMZ130-135.
     SMALL CRAFT ADVISORY UNTIL 2 AM EDT SATURDAY FOR AMZ152-154.
     SMALL CRAFT ADVISORY UNTIL 9 AM EDT FRIDAY FOR AMZ156-158.
     SMALL CRAFT ADVISORY UNTIL 11 PM EDT FRIDAY FOR AMZ150.

&&

SYNOPSIS...CQD
NEAR TERM...CQD
SHORT TERM...CQD
LONG TERM...CGG
AVIATION...CGG/LEP
MARINE...CQD/CGG
Hazardous weather outlook, Jun 13, 2:13 PM EDT, 3 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
213 PM EDT THU JUN 13 2013

NCZ029-044>047-079>081-090>095-098-103-104-141815-
MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-
MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-CARTERET-ONSLOW-
OUTER BANKS DARE-OUTER BANKS HYDE-
213 PM EDT THU JUN 13 2013

...SEVERE THUNDERSTORM WATCH 308 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

HOT TEMPERATURES IN THE MIDDLE TO UPPER 90S AND HIGH HUMIDITY
VALUES WILL COMBINE TO PRODUCE HEAT INDEX VALUES OF 100 TO 105
DEGREES THIS AFTERNOON.

SEVERE THUNDERSTORMS ARE EXPECTED FROM LATE THIS AFTERNOON
THROUGH LATE THIS EVENING AHEAD OF A STRONG COLD FRONT. DAMAGING
WIND GUSTS IN EXCESS OF 60 MPH AND LARGE HAIL ARE THE MAIN
THREATS. AN ISOLATED TORNADO IS ALSO POSSIBLE. THE BEST TIME FOR
SEVERE THUNDERSTORMS LOOKS TO BE BETWEEN 6 AND 10 PM.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

In the hours before

Special weather statement, Jun 13, 12:59 PM EDT, 5 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1259 PM EDT THU JUN 13 2013

NCZ029-044>047-079>081-090>095-098-103-132200-
MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-
MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-CARTERET-ONSLOW-
OUTER BANKS DARE-
INCLUDING THE CITIES OF...WILLIAMSTON...ROBERSONVILLE...
GREENVILLE...PLYMOUTH...COLUMBIA...SNOW HILL...HOOKERTON...
WASHINGTON...RIVER ROAD...WALLACE...WARSAW...ROSE HILL...
KENANSVILLE...BEULAVILLE...MAGNOLIA...KINSTON...MAYSVILLE...
POLLOCKSVILLE...TRENTON...NEW BERN...HAVELOCK...VANCEBORO...
ORIENTAL...ALLIANCE...BAYBORO...ARAPAHOE...MINNESOTT BEACH...
VANDEMERE...STONEWALL...MOREHEAD CITY...BEAUFORT...EMERALD ISLE...
NEWPORT...JACKSONVILLE...KILL DEVIL HILLS...KITTY HAWK...
NAGS HEAD...SOUTHERN SHORES
1259 PM EDT THU JUN 13 2013

...HEAT INDEX VALUES BETWEEN 100 AND 104 DEGREES THIS AFTERNOON...

THE COMBINATION OF HOT AFTERNOON TEMPERATURES AND HIGH HUMIDITY
WILL PRODUCE HEAT INDICES BETWEEN 100 AND 104 DEGREES TODAY.

IF YOU MUST BE OUTSIDE THIS AFTERNOON DRINK ADEQUATE AMOUNTS OF
WATER TO PREVENT HEAT RELATED ILLNESS. WEAR LIGHT WEIGHT AND LOOSE
FITTING CLOTHING WHEN POSSIBLE. TAKE BREAKS IN THE SHADE IF YOU
BEGIN TO FEEL FATIGUED. DIZZINESS IS A SIGN THAT YOUR BODY MAY BE
BEGINNING TO OVERHEAT.

NEVER LEAVE PETS OR CHILDREN ALONE IN CLOSED VEHICLES. AVOID
STRENUOUS WORK DURING THE HOTTEST PART OF THE DAY. STAY INDOORS
AS MUCH AS POSSIBLE AND LIMIT EXPOSURE TO THE SUN.
Special weather statement, Jun 13, 5:38 PM EDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
538 PM EDT THU JUN 13 2013

NCZ029-044>047-079>081-090>095-098-103-132300-
MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-
MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-CARTERET-ONSLOW-
OUTER BANKS DARE-
INCLUDING THE CITIES OF...WILLIAMSTON...ROBERSONVILLE...
GREENVILLE...PLYMOUTH...COLUMBIA...SNOW HILL...HOOKERTON...
WASHINGTON...RIVER ROAD...WALLACE...WARSAW...ROSE HILL...
KENANSVILLE...BEULAVILLE...MAGNOLIA...KINSTON...MAYSVILLE...
POLLOCKSVILLE...TRENTON...NEW BERN...HAVELOCK...VANCEBORO...
ORIENTAL...ALLIANCE...BAYBORO...ARAPAHOE...MINNESOTT BEACH...
VANDEMERE...STONEWALL...MOREHEAD CITY...BEAUFORT...EMERALD ISLE...
NEWPORT...JACKSONVILLE...KILL DEVIL HILLS...KITTY HAWK...
NAGS HEAD...SOUTHERN SHORES
538 PM EDT THU JUN 13 2013

...SEVERE THUNDERSTORMS MOVING THROUGH CENTRAL NORTH CAROLINA...

AT 530 PM EDT...A LINE OF SEVERE THUNDERSTORMS WAS APPROACHING
THE RALEIGH AREA. NUMEROUS REPORTS OF WIND DAMAGE WERE RECEIVED
AS THE STORMS WENT THROUGH THE TRIAD AREA OF NORTH CAROLINA
EARLIER THIS AFTERNOON.

THE LINE OF SEVERE THUNDERSTORMS WILL BEGIN TO IMPACT NORTHERN
AREAS OF EASTERN NORTH CAROLINA AFTER 6 PM. THE STORMS WILL THEN
TRACK SOUTHEAST ACROSS THE REMAINDER OF EASTERN NORTH CAROLINA
DURING THE EVENING HOURS...MOVING OFF THE COAST BY AROUND
MIDNIGHT.

RESIDENTS OF EASTERN NORTH CAROLINA CAN EXPECT DAMAGING
WINDS...HEAVY RAIN...HAIL AND POSSIBLY AN ISOLATED TORNADO THIS
EVENING. STAY TUNED TO LOCAL MEDIA AND NOAA WEATHER RADIO...AND
BE PREPARED TO TAKE ACTION IF WARNINGS ARE ISSUED.

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 9:16 AM EDTRiver Flood WarningMHXLenoir7 days
Jun 13, 6:13 PM EDTSpecial Marine WarningMHX92 min
Jun 13, 6:54 PM EDTSevere Thunderstorm WarningMHXBeaufort, Craven, Duplin, Greene, Hyde, Jones and 7 more66 min
Jun 13, 7:19 PM EDTSpecial Marine WarningMHX56 min
Jun 13, 7:57 PM EDTSevere Thunderstorm WarningMHXBeaufort, Craven, Duplin, Jones, Lenoir, Onslow and 1 more48 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.